Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@cautiousoptimism

I had almost the same diagnosis as yours, only left breast,in May of 2015. I switched to Letrozole because of the aches/pain side effects. I also experienced the hair loss and thinning. I no longer have the aches with the different medication, but I still had the hair issue. Now, though, it seems to be leveling off. I don’t have as much hair in my brush and my hairline seems to be staying as is. I’m hoping this is the way it will continue; I was told it’s very rare for someone to lose all their hair on these meds….so I’m hopeful!

Jump to this post

Thank you for your feedback!

REPLY
@leannz

I was treated for Invasive Lobular Carcinoma of the right breast fourteen months ago. I had a lumpectomy and 20 radiation treatments. I have been on Anastrozole for one year now. Some aches and pains that I can live with. Some weight gain which I am fighting. Main concern is the thinning hair. Does anyone have longer term experience with that issue? If it stopped right now, I could live with it. I’m just afraid of what will happen in another year or any time between now and four years from now when I expect to be finished with this. Any success in fighting back against the hair loss? I have researched but dont really know if there’s a good answer out there that won’t cause some other issue.

Jump to this post

I took Anastrozole for one year as my oncologist told me it would shrink the tumor in left breast, one year later nothing happened, i did gain weight and still losing hair on top. Did not experience any side effects other than the two mentioned. Found out via research that Anastrozole is suppose to keep cancer from spreading!!!!! About one month ago she started me on Ibrance/Chemo pill which i do not know results as to shrinking tumor as too early to know, it does lower white blood cells however. Still losing hair, i wear hair pieces and have a wig which have not worn yet. Hopefully something in this reply will help. As far as weight gain just this week went to a Dietician who has given me a list of food to eat that can help with diabetes and cancer, i do not eat meat so the list will help me and being able to still walk get some exercise daily walking my companion dog.

starlight

REPLY
@leannz

I was treated for Invasive Lobular Carcinoma of the right breast fourteen months ago. I had a lumpectomy and 20 radiation treatments. I have been on Anastrozole for one year now. Some aches and pains that I can live with. Some weight gain which I am fighting. Main concern is the thinning hair. Does anyone have longer term experience with that issue? If it stopped right now, I could live with it. I’m just afraid of what will happen in another year or any time between now and four years from now when I expect to be finished with this. Any success in fighting back against the hair loss? I have researched but dont really know if there’s a good answer out there that won’t cause some other issue.

Jump to this post

Thanks for the info Starlight, I wish you well

REPLY

I have had surgery and radiation but not chemo because of my weight (at the time 72 lbs) and have been on anastrozole for 2 1/2 years now, I had a scary experience today when I went to the store my right arm wouldn’t lift I was short of breath and had pains in my right chest, is this another side effect?

REPLY
@dianne53

I have had surgery and radiation but not chemo because of my weight (at the time 72 lbs) and have been on anastrozole for 2 1/2 years now, I had a scary experience today when I went to the store my right arm wouldn’t lift I was short of breath and had pains in my right chest, is this another side effect?

Jump to this post

Hello @dianne53. Welcome to Mayo Clinic Connect. Thank you for posting to our Community.

I’m concerned about the symptoms you are experiencing and want to urge you to call your local emergency nurses line and talk with someone today. Those symptoms don’t sound like something to mess around with.

On Mayo Clinic Connect, we are a group of members that post and share experiences and are not at all to give medical advice. We always suggest you seek professional medical advice from a Medical Doctor.

Please check back with us and let us know how you are.

REPLY
@dianne53

I have had surgery and radiation but not chemo because of my weight (at the time 72 lbs) and have been on anastrozole for 2 1/2 years now, I had a scary experience today when I went to the store my right arm wouldn’t lift I was short of breath and had pains in my right chest, is this another side effect?

Jump to this post



Thank-you for your response, I was
thinking that it may be a side effect of the anastrozole because this is the
second time this has happened and when I went to the hospital a year ago they
found nothing wrong with me and sent me home

REPLY
@dianne53

I have had surgery and radiation but not chemo because of my weight (at the time 72 lbs) and have been on anastrozole for 2 1/2 years now, I had a scary experience today when I went to the store my right arm wouldn’t lift I was short of breath and had pains in my right chest, is this another side effect?

Jump to this post

@dianne53, were you able to speak with a nurse about your symptoms?

REPLY
@dianne53

I have had surgery and radiation but not chemo because of my weight (at the time 72 lbs) and have been on anastrozole for 2 1/2 years now, I had a scary experience today when I went to the store my right arm wouldn’t lift I was short of breath and had pains in my right chest, is this another side effect?

Jump to this post

I havent had any of that kind of side effects. Have them checked out, and its ok if it’s nothing serious, just for your peace of mind you owe it to yourself to rule out the bad stuff.

REPLY
@dianne53

I have had surgery and radiation but not chemo because of my weight (at the time 72 lbs) and have been on anastrozole for 2 1/2 years now, I had a scary experience today when I went to the store my right arm wouldn’t lift I was short of breath and had pains in my right chest, is this another side effect?

Jump to this post

Hi Dianne,
I moved your message to this discussion about the side effects of anastrozole, so you can meet others who have taken or are taking this drug. I encourage to read through the past messages. Since posting your first message, have you been in touch with your oncologist about the pains in the right side of your chest, shortness of breath and difficulty lifting your arm?

Mayo Clinic lists chest pain, shortness of breath, and arm pain among the common and less common side effects http://mayocl.in/2m5bKo9 However, like @cautiousoptimism, I would recommend telling your doctor or symptom management nurse about these side effects, and pointing out that they happened a year apart. There may be other things going on.

@wandering @grandma41 @berit @coquimti @cindylb @starrlight did any of you have these side effects?

REPLY

I have been on this med now for, 3 years. Some days it is so very hard to move,however I find that if I can start out slow moving, it can feel better. Then after a rest the pain and stiffness come back 2 fold. My oncologist told me that it was not likely to be the meds effects on my muscles, just in my joint pain…does anyone have the soreness in soft tissue?

REPLY
@sueseeque

I have been on this med now for, 3 years. Some days it is so very hard to move,however I find that if I can start out slow moving, it can feel better. Then after a rest the pain and stiffness come back 2 fold. My oncologist told me that it was not likely to be the meds effects on my muscles, just in my joint pain…does anyone have the soreness in soft tissue?

Jump to this post

Have you tried “The Stick”? You can order online from Amazon $28. It’s a therapeutic massage stick for tissue pain (calves, thighs, quads, neck etc.). I got one from my PT and it’s a huge help.

REPLY
@sueseeque

I have been on this med now for, 3 years. Some days it is so very hard to move,however I find that if I can start out slow moving, it can feel better. Then after a rest the pain and stiffness come back 2 fold. My oncologist told me that it was not likely to be the meds effects on my muscles, just in my joint pain…does anyone have the soreness in soft tissue?

Jump to this post

Hello @sueseeque! Welcome to Connect!

Have you considered massage or a foam roller? I wonder if that would help the soreness?

I noticed that on this list of side effects http://mayocl.in/2m5bKo9 pain was listed as a “less common” side effect. @dianne53, @cautiousoptimism and @starrlight– have any of you experienced joint pain with the medication?

@sueseeque, what other side effects are you experiencing?

REPLY
Please sign in or register to post a reply.